Open Access

Bronchospasm and laryngeal stridor as an adverse effect of oxytocin treatment

  • David Cabestrero1Email author,
  • Carmen Pérez-Paredes1,
  • Ramón Fernández-Cid2 and
  • Miguel A Arribas1
Critical Care20037:392

https://doi.org/10.1186/cc2348

Published: 10 July 2003

Oxytocin is frequently used worldwide. Some of its adverse effects are well known, but bronchospasm and laryngeal stridor as anaphylactoid reactions have not yet been reported.

Oxytocin is a synthetically prepared hormone that stimulates contractions of uterine smooth muscle and it is used for induction and augmentation of labor as well as in abortions. Adverse effects reported with oxytocin include reflex tachycardia, hypotension, electrocardiographic changes, increased cardiac output, myocardial infarction, alteration in fetal heart rate, seizures, headache, memory impairment, cerebrospinal bleeding, hyponatremia, syndrome of inappropriate antidiuretic hormone secretion, nausea and vomiting, uterine rupture, neonatal hyperbilirubinemia, and anaphylaxis [1]. To our knowledge, bronchospasm and laryngeal stridor occur very rarely in oxytocin anaphylaxis.

A 41-year-old woman was admitted to our intensive care unit after having a septic abortion in the 18th week of pregnancy. This was her second gestation (the first culminating in a cesarean section). After abortion she presented with septic shock, oligoanuria, consumption coagulopathy, and respiratory insufficiency.

She was first treated intravenously with crystalloids, colloids, inotropics, furosemide perfusion, empirical antibiotics (i.e. cefotaxime, metronidazol, and doxycycline), and frozen fresh plasma. She was anticoagulated with low-molecular-weight heparin. She also received an intravenous infusion of oxytocin at 40 mU/min. Just after infusion, she showed signs of tachypnea, bronchospasm, and laryngeal stridor. We immediately started treatment with β2 agonist drugs. Thirty minutes later the patient showed slight improvement, but symptoms only disappeared when oxytocin was withdrawn. The patient's condition improved rapidly and recovery was uneventful. She had had no previous allergic reactions or asthma.

Anaphylactoid reactions to oxytocin have been described in the literature [2]. Some of the clinical presentations of oxytocin anaphylactoid reactions described include patchy erythema, hypotension, bronchospasm, and reduced oxygen saturation [3, 4]. A case of life-threatening respiratory distress following the use of oxytocin during cesarean delivery was reported in 1994; the authors of that report also suggested that this was an anaphylactoid reaction to synthetic oxytocin [5]. In the case described here, the close temporal relationship between oxytocin administration and bronchospasm and laryngeal stridor, and the rapid abatement of symptoms following oxytocin withdrawal suggest that the relation was a causal one and that the patient had suffered an anaphylactoid reaction.

Declarations

Authors’ Affiliations

(1)
Staff Specialist, Critical Care Unit, Hospital Verge del Toro
(2)
Director of Intensive Care, Critical Care Unit, Hospital Verge del Toro

References

  1. Batagol R, Drugdex Editorial Staff: Oxytocin: drug evaluation. In Drugdex Information System Englewood, CO: Micromedex Inc 2000., 104:Google Scholar
  2. Spears FD, Liu DWH: Anaphylactoid reaction to syntocinon? Anaesthesia 1994, 49: 550-551.View ArticlePubMedGoogle Scholar
  3. Slater RM, Bowles BJM, Pumphrey RSM: Anaphylactoid reaction to oxytocin in pregnancy. Anaesthesia 1985, 40: 655-656.View ArticlePubMedGoogle Scholar
  4. Emmott RS: Recurrent anaphylactoid reaction during caesarean section [letter]. Anaesthesia 1990, 45: 62.View ArticlePubMedGoogle Scholar
  5. Morriss WW, Lavies NG, Anderson SK, Southgate HJ: Acute respiratory distress during caesarean section under spinal anaesthesia. A probable case of anaphylactoid reaction to Syntocinon. Anaesthesia 1994, 49: 41-43.View ArticlePubMedGoogle Scholar

Copyright

© BioMed Central Ltd 2003

Advertisement